Hospice Patients Alliance: Consumer Advocacy


FLUID MANAGEMENT IN TERMINAL ILLNESSES



Dealing with altered fluid management in the terminally ill may be one of the most difficult experiences for families of hospice patients. We all know that drinking adequate fluids is extremely important to our health. Our bodies are made up of large amounts of water. The blood has large amounts of water, and every cell in the body requires water to live. In the terminally ill, the amount of food taken in often decreases as patient's appetite's decline and their ability to process the food through digestion also decreases. Later on, many patients will also begin to drink less and less. Differences in patient's experiences will depend upon the type of illness they have.

For many families, giving food to a family member is an active expression of their love: "food is love." In certain cultures and religions, food holds an even higher place of reverence and refusing food or drink is contrary to all their beliefs. However, in the case of the terminally ill, providing food or liquids late in the dying process may actually harm the patient by causing fluid imbalances. If the patient's bodily systems and organs cannot handle the fluid, symptoms arise which interfere with the quality of life of the patient. The family is torn between giving the fluid (even if the patient does not want it) and withholding fluid which they believe will cause "dehydration."

Giving fluids against the patient's will is a violation of the patient's right to choose. Patients often know what they can or can't handle, and they will drink if they can handle it. Patients who are ready to die and whose systems are shutting down, will naturally curb the food and fluids that they take in. Family members may have a hard time accepting this change, because the underlying belief is that "as long as he continues to eat or drink, he will continue to live." This is not true! If a disease process is causing declining appetite and thirst as the patient is approaching death, continuing to eat or drink will not only not prolong life, it could hasten death! There is a natural process of slowing winding down the body's metabolic processes: declining food and fluid intake is a natural consequence of the dying process and is not uncommon or to be fought.

In patients with cardiac or respiratory disease, problems with fluid management may be exponentially increased. What kinds of problems arise? Edema or swelling of the legs and arms may become a problem as "water" or fluid begins to collect in tissue spaces outside of the circulatory system's arteries and veins. Unnaturally high fluid levels in the tissues can result in poor healing and susceptibility to local infections in that area of the extremity. Elevating the extremities (usually feet and lower legs) may be helpful in some cases. Diuretics or "water pills" may also be prescribed by the physician.

However, edema of another sort can be quite upsetting and even more troublesome: "pulmonary edema" or "fluid in the lungs," sometimes called the "death rattle." Pulmonary edema occurs when fluid from the circulatory system begins to pool in the lungs, causing respiratory congestion, shortness of breath and impaired gas exchange resulting in not enough oxygen being taken in. Failure to take in enough oxygen can cause many problems including confusion, fatigue, anxiety, and even death. In some disease processes, pulmonary edema is a common symptom of approaching death.

In cardiac disease, such as congestive heart failure ("CHF"), edema may occur in the extremities or the lungs, depending on which half of the heart is weakened. In right-sided heart failure, the right side of the heart is inefficient at pumping blood into the lungs, so blood backs up in the blood vessels of the arms and legs, while in left-sided heart failure, the left side of the heart is inefficient at pumping blood into the extremities and so blood backs up into the blood vessels of the lungs, causing pulmonary edema. When a patient is near death from many diseases, the symptoms of fluid buildup in the lungs are similar to that of left-sided heart failure.

In cardiac disease, diuretics may not be sufficient to control pulmonary edema. Other medications such as scopolamine, atropine, hyocyamine and/or morphine may be given. Morphine in combination with the diuretic: lasix (furosemide) is one of the most effective drug combinations of choice in cardiac-related pulmonary edema.

When pulmonary edema is caused by other than cardiac causes, scopalomine, atropine or hyocyamine may be sufficient to "dry up" the unnaturally excessive secretions (or fluid) in the lungs and maintain patient comfort. Medications may be tried and dosages adjusted until the right combination and strength is found: medicine is an art as well as a science.

One thing should be well understood by family members caring for the dying: if the symptom is caused by the terminal illness and nothing has changed to remove the cause of a symptom, then whatever medication the physician has ordered and which is being given must continue to be given, generally, up to the very end, if possible. This means, for example, that if the patient is having excessive fluid building up in the lungs and has taken a medication to "dry up the secretions," the cause has not been removed when the symptoms subside...if the patient's breathing improves, it is only the medication's desired effect. Stopping the medication at this point will only cause the fluid to start building up again, and it may be much more difficult to get the symptoms under control later!

If the lungs are filling up with fluid, and the patient is unable to swallow, giving medications under the tongue (sublingually) may sometimes add to the problem, because the fluid flows down into the lungs. In these cases, you may wish to inquire about giving the medications transdermally (by applying a medicated patch to the skin) or subcutaneously (by using tiny needles for injections, which are not painful).

Aggressive medicating of symptoms in the actively dying process is a key to keeping the patient comfortable. Removing needed medications from the actively dying can cause an extreme crisis and unnecessary suffering for the patient and all involved. If you have any questions about how to administer these medications, ask the RN case manager who will be more than willing to explain "symptom management" to you.

Hospice staff have observed some families literally "forcing" fluid down dying patient's throats, against the advice of hospice staff and the physician. In these instances, the patient basically "drowns" to death, even though he or she may be in a coma. Patients who are lethargic, stuporous or even in a coma cannot drink anything! Drops of fluid such as found in liquid oral medicines may be given in very small amounts. Anything that causes the patient to cough, or that may go into the lungs, may not be given without serious adverse results. If the patient is not conscious enough to cough or swallow, fluid given will certainly make its way into the lungs ("aspiration") causing "aspiration pneumonia" and likely hastened death. If you have questions about whether or not your loved one can take in liquids, you should contact your RN case manager for advice.

If you have difficulty with the idea of not giving food or fluid for a loved one, when he or she can't even swallow or take it in without difficulty, discuss it with your physician or the hospice RN case manager, social worker or chaplain. There is a time to let go, and let the natural process of dying occur. The most peaceful and comfortable death for the patient is when medications are given which control the symptoms and nothing is forced upon the patient. There is a time to live and a time to die. Respecting the dying process, accepting the dying process, and loving the person who is dying, are all part of the same process. Letting go does not mean that you don't love; it simply means that you are being realistic and compassionate toward the dying. By not interfering with the natural changes that occur in the dying, you can help your loved one die in peace and with dignity.



Permission is granted to share these articles with others, to print them, or post them on other websites so long as credit
is given to the author and Hospice Patients Alliance with a link to this original page.


Back to Articles by Ron Panzer



Search This Site


  About Us   | Disclaimer | Donations | Euthanasia Issues | FAQS

  Find Hospice | Find MD Consult | Find Nurse Consult | Guide to Hospice

Help   | Home | Hospice News Center | Hospice Regulations | Newsletter |   Privacy Policy

HPA is a nonprofit, charitable 501(c)(3) patient advocacy organization





All material copyright of Hospice Patients Alliance ("HPA") unless otherwise credited.